Montana, 2007

Hail and Damaging Winds in Montana, June 29 to 30, 2007

June 29 to 30, 2007 · NWS GGW · 7 events in 2 counties and zones

A surface trough that pushed across northeast Montana produced severe thunderstorms late on the evening of the 29th through mid-morning on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A surface trough that pushed across northeast Montana produced severe thunderstorms late on the evening of the 29th through mid-morning on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 29, 7:10 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 7:10 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT FRI JUN 29 2007

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
WILL MORE OR LESS HOLD COURSE WITH THE CURRENT FORECAST ALTHO A
FEW MINOR TWEAKS WERE MADE. STILL CANNOT RULE OUT SOME DECENT
CONVECTION MAKING ITS WAY INTO PHILLIPS AND PETROLEUM COUNTIES
THIS EVENING...BUT IT IS LOOKING A LITTLE LESS LIKELY RIGHT NOW AS
THE LIONS SHARE OF THE CONVECTION...AND ALL OF THE SEVERE VARIETY
IS WELL WEST OVER THE GREAT FALLS AREA AND MOVING NORTH NORTHEAST
WITH THE MID AND UPPER FLOW. THIS IS IN PROXIMITY OF THE SURFACE
BOUNDARY AND WHERE THE BEST UPPER SUPPORT IS FOUND. SINCE THEY ARE
COINCIDENT THE WEATHER FOLKS IN GREAT FALLS ARE VERY BUSY WITH
SEVERE. THIS BOUNDARY STILL EXPECTED TO MOVE SLOWLY EAST TONIGHT
SO WILL NOT MESS TOO MUCH WITH THE PREVAILING POPS. ANY SEVERE
THAT OCCURS IN OUR AREA WOULD LIKELY RESULT IN BIG HAIL. LAKE WIND
ADVISORY LOOKING VERY MARGINAL RIGHT NOW BUT ENUF FLUCTUATIONS
LAST HOUR TO KEEP IT GOING.

PREVIOUS DISCUSSION...
AN UPPER RIDGE ACROSS EASTERN MONTANA WILL GET FLATTENED OUT AND
PUSHED EAST WITH TIME THIS WEEKEND.  AN UPPER TROUGH ALONG THE
PACIFIC NORTHWEST COAST WILL LIFT INTO ALBERTA SATURDAY WITH A
BROAD TROUGH FROM THE ALEUTIANS INTO WESTERN CANADA EXPECTED BY
SUNDAY.

TONIGHT...AN UPPER LOW ALONG THE WASHINGTON STATE AND BC COASTS THIS
AFTERNOON WILL LIFT NORTH ALONG THE SOUTHERN BC COAST WITH SOME OF
THE ENERGY LIFTING INTO SOUTHWEST CANADA.  A LEE SIDE TROUGH THAT
EXTENDS FROM CENTRAL MONTANA DOWN TO JUST EAST OF BILLINGS WILL
SLIDE EAST AND INTO EASTERN MONTANA AS A COLD FRONT ORGANIZES TO
THE WEST ACROSS CENTRAL MONTANA.  SOME SHORTWAVE ENERGY LIFTING
ACROSS WESTERN IDAHO WILL LIFT NORTHEAST TONIGHT...MAINLY
AFFECTING OUR NORTHWEST ZONES. IT SHOULD REMAIN CAPPED ACROSS THE
EASTERN ZONES...BUT IF ELEVATED CONVECTION CAN FIRE FURTHER WEST
THIS EVENING IT MAY HOLD TOGETHER ACROSS THE NORTHERN ZONES
OVERNIGHT.  THE SOUTHEAST ZONES WILL LIKELY REMAIN DRY. THE BEST
CHANCE OF SEVERE WEATHER LOOKS TO BE DURING THE FIRST HALF OF THE
NIGHT ACROSS THE NORTHWEST ZONES. MODELS INDICATING ENOUGH SHEAR
THAT THE PRIMARY THREAT WILL BE LARGE HAIL...BUT CAN/T RULE OUT
DAMAGING WINDS IF STORMS BEGIN TO BOW OUT.  THE STRONG EAST TO
SOUTHEAST WIND ALONG THE EAST END OF FORT PECK LAKE WILL CONTINUE
UNTIL THE TROUGH AXIS PUSHES EAST...WHICH WILL PROBABLY NOT OCCUR
UNTIL AROUND MIDNIGHT. IT IS ALSO POSSIBLE THAT AS CONVECTION
LIFTS MAINLY TO THE NORTH OF THE LAKE THAT SOME OUTFLOW FROM
STORMS COULD KEEP THE WIND GOING A LITTLE LONGER AND/OR SLOW UP
THE FRONT. THUS WILL KEEP THE ADVISORY OUT UNTIL 4 AM TO GIVE THE
MID SHIFT TIME TO ASSES.

SATURDAY...THE RIDGE AXIS GETS NUDGED EAST OF THE AREA AS THE
UPPER LOW LIFTS INTO NORTHERN ALBERTA. THIS WILL SET UP A BROAD
SOUTHWEST FLOW ALOFT INTO EASTERN MONTANA. THE SURFACE TROUGH WILL
SLIDE EAST AS A COLD FRONT PUSHES IN FROM THE WEST. THE MOST
UNSTABLE AIR WILL BE FOUND ACROSS THE EASTERN AND SOUTHERN ZONES
ALONG THE COLD FRONT. IT WOULD APPEAR THE BEST CHANCE OF A
THUNDERSTORM DURING THE AFTERNOON WOULD BE ACROSS THE EASTERN
ZONES CLOSEST TO THE FRONTAL BOUNDARY. THE MID LEVELS WILL LIKELY
REMAIN WARM AND CAPPED...BUT WITH THE FRONT AROUND IT MAY CAUSE
ENOUGH CONVERGENCE AND LIFT TO GENERATE A COUPLE OF ISOLATED
STORMS.

SAT NIGHT & SUNDAY...THE AREA REMAINS IN SOUTHWEST FLOW ALOFT.  THE
FRONTAL BOUNDARY LOOKS TO STALL OUT JUST TO THE SOUTH AND EAST OF
THE AREA.  THERE WILL LIKELY BE A FEW MORE SHOWERS AND STORMS
AROUND...WITH THE BEST CHANCE OF ANYTHING SEVERE IN THE SOUTH AND
EAST SATURDAY EVENING AND AGAIN LATE IN THE DAY SUNDAY.  CB

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ONLY CHANGES INTRODUCED TO PREVIOUS EXTENDED PACKAGE WERE MINOR SKY
AND WIND COLLABORATION EDITS. LATEST ECMWF MAINTAINS GOOD
CONTINUITY WITH ITS PREVIOUS RUN AND ALSO MIRRORS BOTH THE GFS AND
GFS ENSEMBLES QUITE WELL INTO THE MIDDLE OF NEXT WEEK...SO LITTLE
NEED TO ADJUST CURRENT POPS OR TEMPS. MCZ

PREVIOUS LONG TERM DISCUSSION...
AGAIN MEDIUM RANGE MODELS REMAIN IN FAIRLY GOOD AGREEMENT. GOOD
CONTINUITY WITH PREVIOUS RUNS AS WELL ALTHOUGH TRENDING A TRIFLE
SLOWER WITH SHORTWAVE FLATTENING THE RIDGE EARLY NEXT WEEK. THUS
RIDGE STILL TO THE EAST WITH SOUTHWEST FLOW ON MONDAY FOR WARM
TEMPERATURES AND POSSIBILITY OF THUNDERSTORMS. SHORTWAVE AND
FRONTAL PASSAGE ON TUESDAY WITH SOME THUNDERSTORM POTENTIAL
LINGERING IN THE SOUTHEAST. HIGH PRESSURE WORKING EAST WITH UPPER
RIDGE REBOUNDING TO THE WEST ON WEDNESDAY FOR SLIGHTLY COOLER AND
DRIER WEATHER.

BUILDING WESTERN RIDGE WILL DRAW HOT TEMPERATURES NORTHWARD FOR
THE END OF THE WEEK. MONSOONAL MOISTURE ALSO BEING PULLED NORTH
BUT LOOKS TO NOT QUITE REACH THE REGION THIS WEEK SO WILL KEEP THE
END OF THE FORECAST GENERALLY DRY FOR NOW. EBERT

&&

.AVIATION...
OUTSIDE OF ANY SCATTERED THUNDERSTORMS TONIGHT...VFR CONDITIONS
WILL PREVAIL. A BREEZY SOUTHEASTERLY WIND WILL PERSIST THROUGH
MUCH OF THE NIGHT ESPECIALLY AT GGW AHEAD OF AN ADVANCING COLD FRONT.
THIS FRONT HAS INITIATED THUNDERSTORMS WELL TO THE WEST OF THE TAF
SITES THIS EVENING WHICH WILL SPREAD EASTWARD TOWARDS KGGW AND KOLF
LATER TONIGHT. STORMS ARE EXPECTED TO REMAIN NORTH OF KGDV AND
KSDY. THE COLD FRONT THEN CROSSES THROUGH THE REGION SATURDAY
MORNING BEFORE STALLING CLOSE TO THE MT/ND BORDER. POST FRONTAL
WINDS WILL TURN NORTHWESTERLY AROUND 10 TO 15 KTS DURING THE
MORNING HOURS WITH LATE AFTERNOON/EVENING THUNDERSTORM CHANCES
INCREASING AT SDY AND GDV. MCZ/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 AM MDT SATURDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 1:22 PM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT FRI JUN 29 2007

MTZ017-022-023-301200-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
222 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 4 AM SATURDAY MORNING FOR
FORT PECK LAKE.  AN EAST WIND OF 20 TO 30 MPH THIS EVENING WILL
SHIFT INTO THE NORTHWEST AND DIMINISH TO 10 TO 20 MPH LATE
TONIGHT.  STRONG AND ERRATIC WIND GUSTS ARE POSSIBLE IN OR NEAR
ANY THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-021-059>061-301200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
222 PM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS THE RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WIND GUSTS ARE
ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL COME TO AN END
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BOGEL

The radar

The Glasgow radar (KGGW), 125 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 29, 10:15 PM MST
Where
Phillips County, 12 mi N of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.574, -108.230

The wind was accompanied by pea sized hail.

Thunderstorm Wind, Phillips

When
June 29, 11:00 PM MST
Where
Phillips County, 2 mi S of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.741, -107.620

Thunderstorm Wind, Phillips

When
June 30, 12:30 AM MST
Where
Phillips County, 8 mi N of Malta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.466, -107.870

Small branches were down.

Hail, Phillips

When
June 30, 12:45 AM MST to 1:00 AM MST
Where
Phillips County, 2 mi S of Phillips
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.051, -108.170

The hail ranged in size from pea to penny.

Thunderstorm Wind, Phillips

When
June 30, 1:45 AM MST
Where
Phillips County, 12 mi E of Whitewater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.770, -107.357

The wind was accompanied by dime sized hail which fell for a few minutes.

Hail, Sheridan

When
June 30, 7:18 AM MST to 7:21 AM MST
Where
Sheridan County, 7 mi E of Plentywood
Measured
1 in hail
Reported by
Public
Coordinates
48.780, -104.416

The hail ranged in size from dime to quarter and was followed by pea sized hail for a short time.

Hail, Sheridan

When
June 30, 7:30 AM MST
Where
Sheridan County, 8 mi NE of Antelope
Measured
0.75 in hail
Reported by
Public
Coordinates
48.762, -104.326

Most of the hail was pea sized with a few penny sized stones mixed in with the smaller hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30720, 30730, 30727, 30729, 30731, 30732, 30733.